Alert archive / Indiana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 86, NWS Northern Indiana

June 13, 2000Saint Joseph County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jun 13, 2000, 10:32 AM EST for Saint Joseph County, Indiana. It was in force for 38 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 13, 2000, 10:32 AM EST (15:32 UTC)
Expired
Jun 13, 2000, 11:10 AM EST
In force
38 min
Issued by
NWS Northern Indiana
Area
Whole counties

County Saint Joseph County, IN

What was reported inside it

TimeReportWhereRemark
Jun 13, 10:44 AM ESTThunderstorm Wind 56 ESouth Bend, INSouth side of town near Ireland Rd.
Jun 13, 10:45 AM ESTThunderstorm WindSouth Bend, INTwo trees down on a parked car and a house.
Jun 13, 10:51 AM ESTThunderstorm Wind 60 EMishawaka, INNorth side of town.
Jun 13, 11:00 AM ESTThunderstorm WindMishawaka, INTrees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 3.5 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2000-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1542 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2000-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1542 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
898 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 131533
SVRFWA
INC141-131610-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1032 AM EST TUE JUN 13 2000

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. JOSEPH COUNTY IN INDIANA

* UNTIL 1110 AM EST

* AT 1032 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTH OF NORTH LIBERTY...JUST          
  SOUTHWEST OF SOUTH BEND...MOVING EAST AT 35 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...      
  SOUTH BEND
  MISHAWAKA
  OSCEOLA

WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS SEVERE STORM! SEEK c
SHELTER IMMEDIATELY!

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:10 AM EST, 7 hours 22 minutes earlier.

Area forecast discussion, Jun 13, 3:10 AM EST, 7 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
310 AM EST TUE JUN 13 2000

SEVERAL FCST PROBLEMS THIS AM. FIRST IS ONGOING CONVECTION ACRS SERN
FA. OHP SHOULD STAY BLO FFG WL HOLD FOR NOW ON ANY FFA. MSAS PMSL
SHWNG LP NR AZO WITH COLD SIDE OF FNT DIPPING ALL THE WAY TO PIA.
WITH MESO FEATURES DOMINATING...POOR MODEL PERFORMANCE IN SHORT TERM
INCLUDING LTST RUC CONFIDENCE NOT PARTICULARLY HIGH. GOING ONLY WITH
LARGER SCALE ETA/NGM SIGNALS DY2. HI LWLVL MFLUX FM MO INTO IA
SHOULD KEEP REGENERATIVE CONVECTION NEXT 24 HRS. FIRST COMPLEX
ENTERING INTO NWRN IL...IF THIS SYS CONTS ON NRN EDGE LWLVL THETA E
GRAD SHOULD BEGIN TO SEE A MORE ESERLY TURN...THOUGH SAT IR/LTG DATA
HASN'T SHOWN THIS YET. THIS PCPN INTO NWRN FA BTWN 13-16Z. LTR THIS
AFTN ADDITIONAL CONV PSBL WITH MODIFIED CAPES TO 3.5 KJ/KG SLGT CHC
DMNG WINDS WITH HIR DAPE WITH DRIER MIDLVL ENVIRONMENTAL AIR. BOTTOM
LINE IS SHRA/TSRA LIKLY TODAY WITH NO TIMING. CHC TONIGHT. NRN
ROCKIES ENERGY CARVES SHARPENING MSVLY TROF AND APRCHG COLD FNT DY2.
CAPES TO 3 KJ/KG SWEAT 300 LI M7. FAIR  0-3KM SHEAR BUT HELICITY
VALUES RMN BLO 150 M2/S2...AFTN TSRA LKLY. MISFWA IN A FEW. WITH T
SEVERAL CONVECTIVE EVENTS NEXT 2 DAYS FFA WL LKLY BE NEEDED AT SOME
POINT BUT PREFER TO HOLD OFF UNTIL HIEST THREAT AREA CAN BE
DETERMINED.

.IWX...NONE
PBM

In the hours before

Special weather statement, Jun 13, 6:25 AM EST, 4 hours 7 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-131800-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
625 AM EST TUE JUN 13 2000

A STATIONARY FRONT REMAINS DRAPED ACROSS THE REGION NEAR THE
INDIANA AND MICHIGAN BORDERS. THIS FRONT WILL BE THE FOCUS FOR
SHOWERS AND THUNDERSTORMS THROUGHOUT THE DAY.

THE PRIMARY THREAT WITH THE SHOWERS AND THUNDERSTORMS WILL BE BRIEF
HEAVY RAINFALL. RAINFALL AMOUNTS IN EXCESS OF 1 INCH PER HOUR WILL
BE POSSIBLE TODAY. AMOUNTS GREATER THAN AN INCH PER HOUR MAY BEGIN
TO CAUSE FLOOD PROBLEMS...ESPECIALLY IN AREAS THAT RECEIVED HEAVY
RAINFALL YESTERDAY.

ADDITIONALLY...WITH INCREASED INSTABILITY LATER THIS AFTERNOON AND
EVENING...SOME SEVERE STORMS ARE POSSIBLE. THERE IS A RISK
FOR ISOLATED WIND GUSTS TO 60 MPH AND 1 INCH HAIL IN THE STRONGEST
STORMS.

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

STAY TpUNED TO NOAA WEATHER RADIO...LOCAL RADIO OR TELEVISION FOR THE
LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE.

MURPHY

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 10:48 AM ESTSevere Thunderstorm WarningIWXElkhart52 min
Jun 13, 1:43 PM ESTSevere Thunderstorm WarningIWXFulton47 min
Jun 13, 1:45 PM ESTSevere Thunderstorm WarningIWXAllen45 min
Jun 13, 2:42 PM ESTSevere Thunderstorm WarningIWXAllen, Huntington48 min
Jun 13, 3:19 PM ESTSevere Thunderstorm WarningIWXAdams51 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.